High Wind, Lynn
- When
- June 16, 6:35 PM CST
- Where
- Lynn forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
High based weak showers developed over the South Plains during the evening hours on the 16th. These showers produced an isolated severe wind gust near Tahoka (Lynn County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
High based weak showers developed over the South Plains during the evening hours on the 16th. These showers produced an isolated severe wind gust near Tahoka (Lynn County). The Texas Tech University mesonet site near Tahoka measured a wind gust to 60 mph. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 16, 5:40 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 640 PM CDT THU JUN 16 2011 .AVIATION... A FEW ISOLATED STORMS MAY CONTINUE NEAR KCDS DURING THE NEXT SEVERAL HOURS BUT IT IS MORE UNLIKELY THAN LIKELY OF THIS OCCURRENCE. LLWS WILL ALSO DEVELOP LATER THIS EVENING AT KCDS WITH A STRONG LOW LEVEL JET DEVELOPING. GUSTY SURFACE WINDS WILL PERSIST OVERNIGHT AND AGAIN TOMORROW AFTERNOON AT BOTH TAF SITES. && .PREV DISCUSSION... /ISSUED 354 PM CDT THU JUN 16 2011/ SHORT TERM... VERY HOT AIRMASS OVER SOUTHERN PLAINS THIS AFTERNOON...WHILE A WEAK PLUME OF MID AND UPPER LEVEL MOISTURE WAS SPREADING EAST INTO THE AREA. SURFACE TROUGH/DRY-LINE STILL SOMEWHAT DIFFUSE RUNNING FROM NEAR QUITAQUE SOUTHWARD CLOSE TO CAPROCK. MODEL SOLUTIONS CONTINUE TO SUPPORT SYNOPTIC SCALE UPWARD FORCING THROUGH THE ROLLING PLAINS THIS AFTERNOON...THOUGH DIFFER ON ABILITY TO BREAK THROUGH STUBBORN CAP NEAR 750 MB. CUMULUS CLOUD FIELD HAS BEEN INCREASING BENEATH THE MOIST PLUME WITH HIGH BASED CLOUDS HITTING AT INVERSION LAYER NEAR 10 TO 12 THOUSAND FEET AGL. WITH CIN CONTINUING TO DIMINISH THIS AFTERNOON...FEEL THERE IS A REASONABLE CHANCE THE INCREASING MOISTURE ALOFT WILL HELP FURTHER WEAKEN CAP AND ALLOW POTENTIAL FOR A FEW UPDRAFTS TO PENETRATE. A COMPLICATING ISSUE...HOWEVER...IS A WEAK SMALL SCALE UPPER LEVEL CIRCULATION CROSSING CENTRAL PANHANDLE THAT MAY CONTRIBUTE TO LOCAL DOWNWARD FORCING OUR NORTHERN ZONES. ANYWAY...SITUATION STILL NOT CRYSTAL CLEAR. ANY STORMS THAT DEVELOP CERTAINLY WILL BE HIGH BASED WITH OUTFLOW WIND GUSTS THE PRIMARY THREAT...THOUGH LOW LEVEL MOISTURE WILL IMPROVE AS STORMS EDGE FURTHER TO THE EAST. SURFACE LOW PRESSURE TROUGH WILL SLOWLY FILL LATER THIS EVENING WHILE EDGING A BIT EAST OVERNIGHT. DRY AND BREEZY SOUTHWEST WINDS WILL PREVAIL KEEPING MILD CONDITIONS AGAIN OVERNIGHT. H850 TEMPERATURES ON FRIDAY AGAIN EXPECTED TO RANGE FROM THE LOWER TO MID 30S CENTIGRADE WITH A BIT MORE WESTERLY DOWNSLOPE COMPONENT. THIS WILL ENHANCE WARMING FRIDAY...ESPECIALLY OVER THE ROLLING PLAINS. WE ARE CURRENTLY FORECASTING HIGHS FRIDAY NEAR 110 OVER THE ROLLING PLAINS...CLOSER TOP 105 MOST AREAS ON THE CAPROCK. RMCQUEEN LONG TERM... HOT TEMPERATURES AND ONLY LOW CHANCES OF HIGH-BASED LATE DAY STORMS WILL BE THE PRIMARY MODE THROUGH THE WEEKEND...WITH SOME COOLING AND PERHAPS INCREASING RAIN CHANCES INTO THE MIDDLE OF NEXT WEEK. IN ADDITION...ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THE WEEKEND AS GUSTY SOUTH TO SOUTHWESTERLY WINDS BLOW WITHIN THE HOT AND DRY AMBIENT AIRMASS. THE SOUTH PLAINS AREA WILL REMAIN UNDER SOUTHWESTERLY FLOW ALOFT THROUGH THE WEEKEND AS WE ARE POSITIONED BETWEEN A WESTERN CONUS TROUGH AND AN E-W ELONGATED RIDGE TO OUR SOUTH. THIS WILL KEEP HOT TEMPERATURES /TRIPLE DIGIT HIGHS/ IN PLACE...THOUGH A BAROCLINIC ZONE TO OUR NORTH MAY MAKE BRIEF RUNS AT THE NORTHERN CWA BOTH SATURDAY MORNING AND SUNDAY MORNING. EXPECT THE DRYLINE TO MIX EAST OF MOST OR ALL OF THE AREA SATURDAY...WITH SLIM HIGH-BASED STORM CHANCES ONLY POSSIBLE ACROSS THE EXTREME SE ZONES. THE UPPER FLOW WILL BACK SLIGHTLY BY LATE IN THE WEEKEND AND THIS SHOULD KEEP THE DRYLINE IN THE AREA SUNDAY. ADDITIONALLY...A FETCH OF MID-LEVEL SUBTROPICAL MOISTURE /COUPLED WITH THE DRYLINE IN THE AREA/ WILL BRING THE THREAT OF LATE DAY HIGH-BASED STORMS AND THE SEEMINGLY STANDARD THREAT OF A STRONG DOWNBURST WIND GUST. THE MEAN WESTERN TROUGH WILL FINALLY BEGIN TO MAKE SOME HEADWAY EASTWARD BY EARLY NEXT AND IT APPEARS A COLD FRONT MAY ATTEMPT TO PUSH DOWN NEAR/INTO THE REGION BY NEXT TUESDAY. THE LOWER HEIGHTS ALONG WITH THE COLD FRONT MOVING IN WILL HELP TO DROP TEMPERATURES...AND THE NEARBY FRONT AND APPROACHING UPPER TROUGH COULD SPELL INCREASING RAIN CHANCES /AT LEAST ACROSS THE EASTERN ZONES/ AS EARLY AS MONDAY...BUT MORE PROBABLE BY TUESDAY. RAIN CHANCES COULD LINGER THROUGH PARTS OF THE MIDDLE OF NEXT WEEK...THOUGH DETAILS IN THE UA PATTERN AND SFC FEATURES HAVE BECOME LESS CLEAR THAN A DAY AGO. HENCE...HAVE NOT MADE MANY CHANGES AT THE END OF THE EXTENDED FORECAST...BUT HAVE MAINTAINED A MINIMAL MENTION OF STORMS THROUGH WEDNESDAY. FIRE WEATHER... DRY GUSTY WINDS HAVE INCREASED DURING THE AFTERNOON AS SURFACE LOW PRESSURE TROUGH CONTINUES TO DEEPEN AND EDGE A BIT EAST OVER CENTRAL SOUTH PLAINS. STILL TROUBLE HITTING RED FLAG CRITERIA IN MORE MOIST LOW LEVEL CONDITIONS OVER THE ROLLING PLAINS...BUT DEEPER MIXING COULD LOWER DEWPOINTS THERE BRIEFLY INTO THE 40S ALLOWING ACCUMULATING RED FLAG MINUTES. IN ADDITION...THREAT OF HIGH-BASED THUNDERSTORMS OVER THE ROLLING PLAINS WITH OUTFLOW WIND GUST PROVIDING RISK OF RAPID FIRE SPREAD. RETAIN RED FLAG WARNING THROUGH 10 PM CDT THIS EVENING. FRIDAY APPEARS WILL SEE SOMEWHAT LOWER WIND SPEEDS...THOUGH CONTINUATION OF VERY HOT AND DRY CONDITIONS. CURRENT EXPECTATIONS ARE FRIDAY FITTING INTO AN ELEVATED FIRE DANGER DAY. RMCQUEEN ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER THE WEEKEND AND INTO MONDAY AS HOT...BREEZY TO WINDY AND GENERALLY DRY CONDITIONS CONTINUE TO PREVAIL. THE DRIEST CONDITIONS WILL RESIDE WEST OF THE DRYLINE...WHERE RH VALUES WILL FALL TOWARD 5 PERCENT EACH AFTERNOON. EXPECT THE DRYLINE TO PUSH EAST OF MOST/ALL OF THE CWA SATURDAY...BUT IT WILL BE FURTHER WEST SUNDAY AND MONDAY. THE WINDS SHOULD TREND UPWARD...ESPECIALLY LATE IN THE WEEKEND INTO EARLY NEXT WEEK AS AN UPPER LEVEL STORM SYSTEM APPROACHES FROM THE WEST. IN ADDITION...LOCATIONS ALONG AND EAST OF THE DRYLINE WILL SEE AT LEAST SLIM HIGH-BASED STORM CHANCES THAT WILL BRING THE THREATS OF LIGHTNING AND GUSTY WINDS IN ADDITION TO LOCALIZED WETTING RAINS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 65 100 61 100 65 / 0 0 0 0 10 TULIA 68 103 64 100 68 / 10 0 0 0 10 PLAINVIEW 71 104 67 101 69 / 10 0 0 0 10 LEVELLAND 67 104 69 102 69 / 10 0 0 10 10 LUBBOCK 72 105 70 103 72 / 10 0 0 10 10 DENVER CITY 70 104 69 104 70 / 0 0 0 10 10 BROWNFIELD 68 104 70 104 70 / 10 0 0 10 10 CHILDRESS 76 110 73 107 72 / 20 0 10 10 10 SPUR 74 108 71 105 73 / 20 0 10 10 10 ASPERMONT 78 110 75 108 74 / 10 10 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 320 AM CDT THU JUN 16 2011 TXZ021>044-170830- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 320 AM CDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY OVER THE EXTREME SOUTHEASTERN PANHANDLE AND THE ROLLING PLAINS. ISOLATED HIGH BASED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND THIS EVENING NEAR A DRYLINE THAT WILL BE LOCATED NEAR THE CAPROCK ESCARPMENT. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED DAMAGING WIND GUSTS AND BLOWING DUST...AND POTENTIALLY HAIL UP TO THE SIZE OF GOLFBALL. FIRE WEATHER CRITICAL FIRE WEATHER IS EXPECTED OVER ALL OF THE OUTLOOK AREA TODAY. A RED FLAG WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BREEZY WEST TO SOUTHWEST WINDS COMBINED WITH TRIPLE DIGIT HEAT AND DRY CONDITIONS...WILL CREATE ELEVATED FIRE WEATHER CONDITIONS ACROSS THE OUTLOOK AREA FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY DUE TO A LIMITED SEVERE WEATHER THREAT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 542 PM CDT THU JUN 16 2011 TXZ026-162315- CHILDRESS- 542 PM CDT THU JUN 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST CHILDRESS COUNTY... AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHEASTERN CHILDRESS COUNTY...MOVING EAST AT 30 MPH. THIS STORM MAY IMPACT AREAS ALONG HIGHWAY 62 EAST OF HIGHWAY 83. ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319036.